| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Desipramine for Children

Q. We are living in the nightmare of Desipramine use. We lost our 10-year-old daughter to Desipramine toxicity February 26th, 2001. Our daughter was taking Desipramine 250 mg daily for mild ADHD symptoms. She weighed 53 lbs.

She had a history of urine retention, bilateral kidney reflex, and a bilateral re-implantation of her urethra tubes. We were never warned of the dangers associated with Desipramine use or ever told that it was not FDA approved for children.

Our daughter had a grandmal seizure and never recovered. We had an autopsy done and the main cause of death was Desipramine toxicity. Her body was not metabolizing the medication. What can you tell us about this medication and it's use in children? Have there been studies regarding this type of reaction to the drug and fatalities?

A. I don't think many of us can imagine the heartbreak this loss has brought to you and your family. It's hard to cite cold, hard figures from scientific studies on this topic--they can hardly address the nightmare you describe--but maybe some information can help you put this tragedy in a larger context.

Desipramine is one of the tricyclic antidepressants (TCAs), as you may know. The TCAs, including desipramine, have been used for both depression and attention-deficit hyperactivity disorder (ADHD) for many years. TCAs have been used for ADHD in children since at least the late 1980s.

For example, in one controlled study by Singer et al (Pediatrics 95:74-81, 1995), desipramine was found to be safe and effective in ADHD children, with no serious adverse effects. However, Singer et al recommended careful monitoring of dose, as well as a baseline and follow-up electrocardiograms (EKGs). Despite convincing evidence of benefit from the TCAs in children with ADHD, serious concerns have arisen in recent years regarding desipramine.

This concern was prompted by reports of sudden death associated with desipramine in apparently healthy children. The meaning of these findings has been controversial (see Werry et al, J Am Acad Child Adolesc Psychiatry 34:1239-45, 1995), but most clinicians now view the use of desipramine in children as requiring great caution. There is simply no question that in such circumstances, a careful risk-benefit discussion must occur with the child's parents.

Careful monitoring of side effects, as well as of cardiac function, is considered part of the standard of care. By the way, the FDA does not actually approve how a medication may be used by doctors; rather, it approves labeling claims and information submitted by the drug's manufacturer. Thus, doctors often prescribe medications for off-label uses, including use in children, or for conditions not listed in the manufacturer's labeling.

However, the lack of FDA-approved labeling for a given use dictates a higher degree of caution and the need for informed consent on the part of the patient or guardian. Sadly, it does not sound like you were fully informed about desipramine before your daughter was given this helpful, but potentially hazardous, medication. Perhaps others, at least, will learn from this tragedy.

Other Resources

May 2002

Disclaimer Back to Ask the Expert